Cancer Diaries: Are You Shrinking Yet, Larry the Lump?
I haven’t posted for a couple of weeks, mostly because the anti-hormone treatment I’m taking for breast cancer makes me feel, frankly, lousy. And you know what? If it works as the oncologists says it should, it will be so worth the exhaustion, brain fog, muscle pain, etc. Let’s have a chat with Larry the Lump to see what he thinks….
As many of you who’ve read these blogs will know, I called my lobular cancer Larry the Lump. This is part of a pain therapy where you name your pain in order to find out what your body needs to be cured or at least pain-free. Larry is a type of cancer which doesn’t show up on the mammograms I had faithfully endured, but he has estrogen receptors, which means that the state--of-the-art treatment is to cut down on estrogen in my body so that the cancer is starved. For me, that could mean the difference between a simple lumpectomy and a full mastectomy. You see, Larry is a Very Large Lump, and surgery right now would be pretty complicated and radical….
The problem is, I hate waiting for anything at all. I’m the kind of person who refuses to stand in line for more than a few minutes. I’ll walk out and miss whatever I was waiting for rather than waste time in a queue.
So, let’s talk to that lump of confused and disaffected cells that is Larry:
“So, Larry old boy, how’s the diet going? Are you skinny yet?”
“Ha! Wouldn’t you like to know the answer to that? Maybe if you gave me my dinner, I’d tell.”
“That would be defeating the purpose of all we’ve been through together with this treatment.”
“Speaking of diets, did you know you seem to have gained a pound or two yourself?”
“I don’t think so.” Rushing to the bathroom mirror to check it out. Larry may be right.
“It’s a side effect of the medication,” I tell the little beast defensively.I know by the wheedling tone of his answer what he has in mind. “We’d both be better off if you quit that lousy medication. There’s no proof that it really works and think how much better you’d feel. No more hot flashes, cold spells, sleeplessness, nausea, exhaustion, memory problems, foggy brain – oh, and don’t forget that odd bit of bleeding you-know- where. Did you know the extra pounds make your butt look bigger?””
“Yeah, and all the rest. But no, Larry.”
“Well then, I know how it annoys you not to know what’s happening in my little nest in your left breast. Well, I’m not telling!”
“Why are you being so mean?”
“Because I know how much you hate having to wait for anything. Drives you crazy, doesn’t it?”
“Not as much crazy as you do, Larry. Not as much as you.”
“If I don’t get some of that lovely estrogen soon, I don’t know what will happen!”
“I know, Larry. Sorry and all that, but it’s either you or me. And I think I deserve it more than you.”
And hopefully, when we see Dr. V. on November the 4th, we’ll both know what’s happening and if this treatment is starting to work.
Until then, time for another anti-estrogen pill. J